|Volume 6 Issue 360 Published - 14:00 UTC 08:00 EST 25-Dec-2004 Next Update - 14:00 UTC 08:00 EST 26-Dec-2004||Editor: Susan K. Boyer, RN
© Vidyya., Inc.
All rights reserved.
Potentially fatal toxicities occur with off-label use of cancer drugs
Food and Drug Administration policies prevent pharmaceutical manufacturers from informing patients about potentially fatal toxicities that occur with some cancer drugs -- policies that should be revised immediately, according to Northwestern University researchers.
Andrew M. Evens, D.O., instructor in medicine, and Charles L. Bennett, M.D., professor of medicine, Northwestern University Feinberg School of Medicine, have called for an immediate revision of these FDA policies, particularly because the drug thalidomide, which was approved by the FDA as an off-label cancer treatment in 1998, has been reported to have caused potentially fatal blood clots in the legs and the lungs in over 190 cancer patients.
Virtually all patients who have received thalidomide over the past six years have received the drug for cancer, making this drug the only one in the country whose use is exclusively off label.
The FDA strictly restricts discussion or dissemination of information to physicians and patients to "on label" indications, which prevents the pharmaceutical manufacturer from advising cancer patients about the side effects of thalidomide when it is used to treat cancer.
Moreover, despite an FDA mandate that all health care personnel and patients involved with thalidomide treatments participate in the preventive System for Thalidomide Education and Prescribing Safety (STEPS), the program does not provide patients, pharmacists or health care providers with information on thromboembolisms.
Evens presented the RADAR (Research on Adverse Drug Events and Reports) data on the thalidomide-associated blood clots on at the 46th Annual Meeting of the American Society of Hematology in early December.
The Northwestern study identified the occurrence of potential fatal blood clots in the legs and the lungs in up to 20 percent or more of cancer patients who received thalidomide.
The highest rates of thromboembolism occurred in patients who received concurrent treatment with thalidomide plus chemotherapy (18 percent) versus blood clots associated with thalidomide-corticosteroid combinations (13 percent) and single-drug treatment (5 percent).
Thalidomide, banned initially in 1962, has had a remarkable resurgence since 1998 for cancer, although its formal FDA approval is as a treatment of skin complication of the rare illness, leprosy.
"Given the current controversies about the FDA and pharmaceutical safety, our findings provide additional evidence that dramatic changes in the way the FDA address patient safety are needed," Even said.
Evens and Bennett are faculty physicians in the department of medicine, division of hematology/oncology, at Northwestern University Feinberg School of Medicine and researchers at The Robert H. Lurie Comprehensive Cancer Center of Northwestern University. The RADAR project, led by Bennett, is supported by a $5 million grant from the National Cancer Institute.